I am celebrating March break for the 1st time in 10 years. The last time I celebrated, I went to the Dominican Republic with my parents. This time, I'm not so lucky; I have sinus issues, a sore throat, and moderately severe menstrual cramps. Not even prescription-strength ibuprofen is working. That's 600 mg, people!
I have always had a battle with menstrual cramps. Except for most of the last 7 years. In fact, I've really gone much longer in my life without than with. But they are that bad. The memory of them is enough to make me want to cry.
Years ago, my doctor put me on Depo-Provera. I was a lover from the start. It didn't take long for my periods to become a not-so-beautiful memory. And I have enjoyed it. At the end of January, my relationship with Depo ended. It was abusive, it turned out. I was gaining weight, and gaining it fast. 25 pounds in 12 months, 15 of that in only 5 months. That's a lot. It's not healthy.
There were other factors in the weight gain. My job (when I worked for my dad) was mostly sedentary, my car accident left me doing virtually no physical activity, and living on one ground floor of a moderately-sized condo has meant a lot less up and down.
But when I talked to my doctor, and other people who were on Depo, it seemed that all that previous stuff may have contributed to the gain, but the Depo is what was holding on to it. Depo makes your body think that it's pregnant. That's good if you don't want to have babies or periods. But part of being pregnant is a natural weight gain. Depo accomplishes this in part by storing the hormones in your fat cells. In actuality, you can't successfully lose all the fat without it affecting how the Depo works, and your body won't let you. You will lose muscle mass and bone density before you shed the fat.
Teaching means I move more, which is good. I have a stationary bike now (which I actually use!), and the weather is improving so I'll start going outside more. But what really had to change was the Depo. I tried this once before. It didn't go well. But, I'm more concerned about my long-term health this time, so I'm going to try to tough it out somehow.
My first switch is to NuvaRing. It's different. And it's okay. I don't think it's a long-term solution for me because I don't think I'm using it properly. When I talked to my GP about all this she gave me two prescriptions at the same time; the ring, and the patch. OrthoEvra (patch) is my next attempt.
Neither of these things is going to make the pain going away. It seems that Depo and hysterectomy are the only two things that could accomplish that. I'm hoping that I won't have to resort to the latter, but right now, I'm not ruling anything out.